×

zbMATH — the first resource for mathematics

On the critical values of \(L\)-functions of \(GL(2)\) and \(GL(2)\times GL(2)\). (English) Zbl 0838.11036
Let \(\lambda\) be a primitive cuspidal automorphic form for \(GL_2 (F)\), where \(F\) is a number field. According to well-known conjectures (Shimura, Taniyama, Langlands), there should exist a rank 2 motive \(M (\lambda)/F\) attached to \(\lambda\) such that the \(L\)-function \(L(M (\lambda) \otimes M (\varphi), s)\) is equal to the Hecke-Langlands \(L\)-function \(L (\lambda \otimes \varphi, s)\) for all arithmetic Hecke characters \(\varphi\) of \(F\), where \(M (\varphi)\) is the rank 1 motive attached to \(\varphi\) by Deligne. Moreover, if \(M (\lambda) \otimes M (\varphi)\) is critical, then according to Deligne the special value \(L(M (\lambda) \otimes M (\varphi), 0)\) divided by a certain period should be algebraic. Although in the general setting it seems difficult to compute these periods, one can predict how they change up to algebraic values when one varies \(\varphi\); in fact, their ratios should be given by simple determinant factors coming from the comparison isomorphism between the Betti and de Rham realizations of the \(M (\varphi)\)’s.
In the present paper, the author under certain conditions — without supposing the above conjectures about \(M (\lambda) \otimes M (\varphi)\) — shows the existence of certain quantities attached to \(\lambda\) which behave just like the motivic periods described above. Similar results are proved in the context of Rankin \(L\)-functions attached to two automorphic forms \(\lambda\) and \(\mu\) and a Hecke character \(\varphi\). In the case where \(F\) is totally real, results of a similar type as proved here have been given previously by several authors, including Manin, Mazur, Harris and Shimura.

MSC:
11F67 Special values of automorphic \(L\)-series, periods of automorphic forms, cohomology, modular symbols
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] D. Blasius, On the critical values of Hecke \(L\)-series , Ann. of Math. (2) 124 (1986), no. 1, 23-63. JSTOR: · Zbl 0608.10029 · doi:10.2307/1971386 · links.jstor.org
[2] D. Blasius, Period relations and critical values of \(L\)-functions , unpublished manuscript, 1987. · Zbl 0625.10022
[3] D. Blasius and J. D. Rogawski, Motives for Hilbert modular forms , Invent. Math. 114 (1993), no. 1, 55-87. · Zbl 0829.11028 · doi:10.1007/BF01232663 · eudml:144142
[4] A. Borel and N. R. Wallach, Continuous cohomology, discrete subgroups, and representations of reductive groups , Annals of Mathematics Studies, vol. 94, Princeton University Press, Princeton, N.J., 1980. · Zbl 0443.22010
[5] W. Casselman, On some results of Atkin and Lehner , Math. Ann. 201 (1973), 301-314. · Zbl 0239.10015 · doi:10.1007/BF01428197 · eudml:162394
[6] L. Clozel, Motifs et formes automorphes: applications du principe de fonctorialité , Automorphic forms, Shimura varieties, and \(L\)-functions, Vol. I (Ann Arbor, MI, 1988), Perspect. Math., vol. 10, Academic Press, Boston, MA, 1990, pp. 77-159. · Zbl 0705.11029
[7] P. Deligne, Valeurs de fonctions \(L\) et périodes d’intégrales , Automorphic forms, representations and \(L\)-functions (Proc. Sympos. Pure Math., Oregon State Univ., Corvallis, Ore., 1977), Part 2, Proc. Sympos. Pure Math., XXXIII, Amer. Math. Soc., Providence, R.I., 1979, pp. 313-346. · Zbl 0449.10022
[8] P. Deligne, Hodge cycles on abelian varieties , Lecture Notes in Math., vol. 900, Springer-Verlag, New York, 1982, 9-100. · Zbl 0537.14006
[9] P. Deligne and J. S. Milne, Tannakian categories , Lecture Notes in Math., vol. 900, Springer-Verlag, New York, 1982. · Zbl 0477.14004
[10] S. Gelbart and H. Jacquet, A relation between automorphic representations of \(\mathrm GL(2)\) and \(\mathrm GL(3)\) , Ann. Sci. École Norm. Sup. (4) 11 (1978), no. 4, 471-542. · Zbl 0406.10022 · numdam:ASENS_1978_4_11_4_471_0 · eudml:82024
[11] G. Harder, Eisenstein cohomology of arithmetic groups. The case \(\mathrm GL_ 2\) , Invent. Math. 89 (1987), no. 1, 37-118. · Zbl 0629.10023 · doi:10.1007/BF01404673 · eudml:143473
[12] G. Harder, General aspects in the theory of modular symbols , Seminar on number theory, Paris 1981-82 (Paris, 1981/1982), Progr. Math., vol. 38, Birkhäuser Boston, Boston, MA, 1983, pp. 73-88. · Zbl 0526.10027
[13] M. Harris, Period invariants of Hilbert modular forms. I. Trilinear differential operators and \(L\)-functions , Cohomology of arithmetic groups and automorphic forms (Luminy-Marseille, 1989), Lecture Notes in Math., vol. 1447, Springer, Berlin, 1990, pp. 155-202. · Zbl 0716.11020 · doi:10.1007/BFb0085729
[14] H. Hida, Elementary theory of \(L\)-functions and Eisenstein series , London Mathematical Society Student Texts, vol. 26, Cambridge University Press, Cambridge, 1993. · Zbl 0942.11024
[15] H. Hida, \(p\)-ordinary cohomology groups for \(\mathrm SL(2)\) over number fields , Duke Math. J. 69 (1993), no. 2, 259-314. · Zbl 0941.11024 · doi:10.1215/S0012-7094-93-06914-1
[16] H. Hida, On \(p\)-adic \(L\)-functions of \(\mathrm GL(2)\times \mathrm GL(2)\) over totally real fields , Ann. Inst. Fourier (Grenoble) 41 (1991), no. 2, 311-391. · Zbl 0725.11025 · doi:10.5802/aif.1258 · eudml:74922
[17] H. Hida, On \(p\)-adic Hecke algebras for \(\mathrm GL_ 2\) over totally real fields , Ann. of Math. (2) 128 (1988), no. 2, 295-384. JSTOR: · Zbl 0658.10034 · doi:10.2307/1971444 · links.jstor.org
[18] H. Hida, On abelian varieties with complex multiplication as factors of the Jacobians of Shimura curves , Amer. J. Math. 103 (1981), no. 4, 726-776. JSTOR: · Zbl 0477.14024 · doi:10.2307/2374049 · links.jstor.org
[19] H. Hida, On abelian varieties with complex multiplication as factors of the abelian variety attached to Hilbert modular forms , Japan. J. Math. (N.S.) 5 (1979), no. 1, 157-208. · Zbl 0422.14026
[20] H. Jacquet, Automorphic forms on \(\mathrm GL(2)\). Part II , Lecture Notes in Mathematics, vol. 278, Springer-Verlag, Berlin, 1972. · Zbl 0243.12005 · doi:10.1007/BFb0058503
[21] H. Jacquet and R. P. Langlands, Automorphic Forms on \(\mathrm GL(2)\) , Lecture Notes in Math., vol. 114, Springer-Verlag, Berlin, 1970. · Zbl 0236.12010 · doi:10.1007/BFb0058988
[22] P. F. Kurchanov, Dirichlet series of Jacquet-Langlands cusp forms over fields of CM type , Mth. USSR Izv. 14 (1980), 61-78. · Zbl 0427.10019 · doi:10.1070/IM1980v014n01ABEH001076
[23] R. P. Langlands, On the Functional Equations Satisfied by Eisenstein Series , Lecture Notes in Math., vol. 544, Springer-Verlag, Berlin, 1976. · Zbl 0332.10018 · doi:10.1007/BFb0079929
[24] Y. I. Manin, Periods of cusp forms and \(p\)-adic series , Math. USSR Sb. 92 (1973), 371-393. · Zbl 0293.14008
[25] Y. I. Manin, The Values of \(p\)-adic Hecke series at integer points of the critical strips , Math. USSR Sb. 93 (1974), 621-626. · Zbl 0304.14012
[26] Y. Matsushima and S. Murakami, On vector bundle valued harmonic forms and automorphic forms on symmetric riemannian manifolds , Ann. of Math. (2) 78 (1963), 365-416. JSTOR: · Zbl 0125.10702 · doi:10.2307/1970348 · links.jstor.org
[27] Y. Matsushima and G. Shimura, On the cohomology groups attached to certain vector valued differential forms on the product of the upper half planes , Ann. of Math. (2) 78 (1963), 417-449. JSTOR: · Zbl 0141.38704 · doi:10.2307/1970534 · links.jstor.org
[28] B. Mazur, Courbes elliptiques et symboles modulaires , Séminaire Bourbaki, 24ème année (1971/1972), Exp. No. 414, Springer, Berlin, 1973, 277-294. Lecture Notes in Math., Vol. 317. · Zbl 0276.14012 · numdam:SB_1971-1972__14__277_0 · eudml:109817
[29] T. Miyake, On automorphic forms on \(\mathrm GL_2\) and Hecke operators , Ann. of Math. (2) 94 (1971), 174-189. JSTOR: · Zbl 0215.37301 · doi:10.2307/1970741 · links.jstor.org
[30] D. E. Rohrlich, Nonvanishing of \(L\)-functions for \(\mathrm GL(2)\) , Invent. Math. 97 (1989), no. 2, 381-403. · Zbl 0677.10020 · doi:10.1007/BF01389047 · eudml:143707
[31] G. Shimura, Sur les intégrales attachées aux formes automorphes , J. Math. Soc. Japan 11 (1959), 291-311. · Zbl 0090.05503 · doi:10.2969/jmsj/01140291
[32] G. Shimura, The special values of the zeta functions associated with Hilbert modular forms , Duke Math. J. 45 (1978), no. 3, 637-679. · Zbl 0394.10015 · doi:10.1215/S0012-7094-78-04529-5
[33] G. Shimura, On the critical values of certain Dirichlet series and the periods of automorphic forms , Invent. Math. 94 (1988), no. 2, 245-305. · Zbl 0656.10018 · doi:10.1007/BF01394326 · eudml:143627
[34] G. Shimura, On some arithmetic properties of modular forms of one and several variables , Ann. of Math. (2) 102 (1975), no. 3, 491-515. · Zbl 0327.10028 · doi:10.2307/1971041
[35] G. Shimura, On Eisenstein series , Duke Math. J. 50 (1983), no. 2, 417-476. · Zbl 0519.10019 · doi:10.1215/S0012-7094-83-05019-6
[36] G. Shimura, On the holomorphy of certain Dirichlet series , Proc. London Math. Soc. (3) 31 (1975), no. 1, 79-98. · Zbl 0311.10029 · doi:10.1112/plms/s3-31.1.79
[37] G. Shimura, On the fundamental periods of automorphic forms of arithmetic type , Invent. Math. 102 (1990), no. 2, 399-428. · Zbl 0712.11028 · doi:10.1007/BF01233433 · eudml:143840
[38] G. Shimura, The critical values of certain Dirichlet series attached to Hilbert modular forms , Duke Math. J. 63 (1991), no. 3, 557-613. · Zbl 0752.11021 · doi:10.1215/S0012-7094-91-06324-6
[39] 1 J. Sturm, Addendum to: “Special values of zeta functions, and Eisenstein series of half integral weight” , Amer. J. Math. 102 (1980), no. 4, 781-783. · Zbl 0447.10027 · doi:10.2307/2374096
[40] 2 J. Sturm, Special values of zeta functions, and Eisenstein series of half integral weight , Amer. J. Math. 102 (1980), no. 2, 219-240. JSTOR: · Zbl 0433.10015 · doi:10.2307/2374237 · links.jstor.org
[41] A. Weil, Dirichlet Series and Automorphic Forms , Lecture Notes in Math., vol. 189, Springer-Verlag, Berlin, 1971. · Zbl 0218.10046 · doi:10.1007/BFb0061201
[42] A. Weil, Basic number theory , Springer-Verlag, New York, 1974. · Zbl 0326.12001
[43] H. Yoshida, On the zeta functions of Shimura varieties and periods of Hilbert modular forms , · Zbl 0823.11018 · doi:10.1215/S0012-7094-94-07505-4
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.